Published on:

Blood Thinning Medications, Such As Coumadin, Pose Substantial Danger To Nursing Home Patients Involved In Falls

CoumadinPicture-254 (generic name – Warfarin), is an anticoagulant (blood thinning medication) that is commonly used to help treat and prevent blood clots that could cause a heart attack, stroke, or pulmonary embolism.  This prescription medication works by blocking the creation of certain clotting mechanisms, which prevents blood clots from forming.  The goal of warfarin therapy is to decrease the clotting tendency of blood but not to prevent clotting altogether.

Complications related to diet

Certain foods and drinks can impair the effect of warfarin.  If you are taking warfarin, you should be consistent in your dietary intake of vitamin K because large amounts of vitamin K can counteract the benefits of warfarin.  The recommended daily allowance for men is 120 micrograms of vitamin K, and for adult women, it is 90 micrograms.  Drinks containing large amounts of vitamin K (green tea) should be avoided.

Other beverages (cranberry juice, alcohol) can increase the effect of warfarin, causing bleeding problems.  Patients on warfarin should eat a relatively similar amount of foods with high levels of vitamin K on a regular basis (kale, broccoli, spinach, collard greens, Brussels sprouts, and cabbage).

Complications related to falls

A major complication associated with warfarin treatment is bleeding due to excessive anticoagulation.  Excessive bleeding can occur from any area of the body.  Studies suggest that elderly patients on warfarin, especially those over age 80, have an increased risk of bleeding compared to younger patients on warfarin (the rate of major hemorrhage on warfarin was higher than previously reported because the rates were derived from younger patients on warfarin).

Another study also revealed that there is an increasing incidence of anticoagulant-associated intracerebral hemorrhage that is associated with increasing warfarin use.  Patients taking warfarin should report any falls or accidents and signs of bruising or bleeding.  Because of the associated risks, high dose or long-term treatment with Warfarin is only recommended for people who are at a high risk of developing blood clots that could cause a heart attack, stroke, or pulmonary embolism.

Because elderly patients on warfarin may have a higher risk of bleeding, nursing home residents on warfarin should be closely monitored for signs of unusual bleeding including bleeding from the gums, blood in the urine, bloody or dark stool, a nosebleed, or vomiting blood.

Consequently, nursing home staff must track of patients who take Coumadin and closely monitor them for any evidence of uncontrolled bleeding.  Staff must pay particular attention to patients after a fall to avoid complications related to both internal and external bleeding.  Additionally, staff should alert the patients physician for additional directives.

Thanks to Heather Kiel, J.D. for her assistance with this entry.

Resources:

American Heart Association Journals: Circulation: Major hemorrhage and tolerability of warfarin in the first year of therapy among elderly patients with atrial fibrillation

Mayo Clinic: Warfarin side effects: Watch for dangerous interactions

Neurology: The increasing incidence of anticoagulant-associated intracerebral hemorrhage

 

Published on:
Updated:
  • jarvis

    My grandmother was in a nursing home for rehabilitation after being hospitalized for kidney and liver failure. i noticed dried up blood in her ears on one visit and subsequent family and friends on other occasiins noticed the dried up blood and bleeding from the nose. 5 days after it was brought to the staffs attention, she was taken to the hospital and was given a blood transfusion, she is currently still in the hospital. she is well over 90 years old, fell out of the bed at the nursing home more than once and was given coumadin. is there a valid lawsuit??

  • Pat

    Any nation that would create drugs for profits has no problem with prescribing them unnecessarily, or carelessly to patients, of any age. For the elderly deemed a burden to society, too many easily dismiss the dangers, and the harm. They are stitting ducks for professional malpractice – from any angle.

Client Reviews

He did a tremendous job on our case and I can see why he's earned the praise he has from clients and peers.
★★★★★